Arizona, 2018

Damaging Wind in Arizona, July 5, 2018

July 5, 2018 · NWS PSR · 1 event in 1 county or zone

Isolated thunderstorms developed over portions of east and southeast Arizona during the afternoon hours on July 5th. Due to rather dry conditions in the lower atmosphere, even moderately strong thunderstorms had the potential to generate strong and gusty outflow winds in excess of 40 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Isolated thunderstorms developed over portions of east and southeast Arizona during the afternoon hours on July 5th. Due to rather dry conditions in the lower atmosphere, even moderately strong thunderstorms had the potential to generate strong and gusty outflow winds in excess of 40 mph. At about 1700MST, gusty outflow winds moved through the Queen Creek area, downing a pair of trees as they moved through. No other damage was reported for the rest of the day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 5, 2:43 PM MST, 2 hours 15 minutes earlier.

Area forecast discussion, Jul 5, 2:43 PM MST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
243 PM MST Thu Jul 5 2018

.SYNOPSIS...
High pressure building over the Southwest will bring the hottest
temperatures of the year so far today and Friday. High
temperatures will approach 115 degrees in the Phoenix metro today
and approach 118 degrees in the Lower Colorado River Valley on
Friday. A Monsoon flow pattern will become established on Friday
leading to variable storm chances across most of the region
through much of next week.

&&

.DISCUSSION...
Rest of Today through Saturday...
Isolated thunderstorm activity is underway early this afternoon over
portions of eastern and southeastern Arizona. This is due to
moist advection associated with deep easterly flow on the southern
flank of a large region of high pressure covering much of the
CONUS. There are a couple of other flow features of note which are
inverted troughs - one centered near the southern tip of Texas and
another centered near the panhandle of Florida. The deep easterly
flow is also advecting some slightly cooler air from the east.
There is a subtle boundary with the arrival of the easterlies
which is where there is a north-south line of isolated storms (as
of this writing). With such deep subcloud layers, evaporative
cooling of the downdrafts will lead to enhanced outflows from the
storms. Thus anticipate at least some patchy blowing dust over
Pinal County and eastern portions of metro Phoenix early this
evening. However, moist advection not sufficient for good CAPE and
thus new storm development will struggle over the lower
elevations. This is supported by the CAMs which generally have
scant activity over the south-central deserts. Of note, the HRRR
has been more aggressive with weaker convection tracking across
metro Phoenix after midnight. Overnight and during the day
Friday, unusually strong easterly gradient winds push across
southern Arizona which helps push the more noteworthy moisture
into southeast CA. Anticipate the gradient winds to be just
strong enough to kick up patchy blowing dust over our most dust
prone areas of Pinal County and adjacent portions of metro Phoenix
overnight and during the day Friday. There is pretty good model
agreement that the best moisture and CAPE will be better over the
northern half of Arizona. Anticipate limited storm activity for
our forecast area but with northern portions of metro Phoenix
getting brushed by storms originating over southern Yavapai
County. Deep easterly flow continues Saturday with a variety of
model opinions on just how rich the moisture will be (and thus
CAPE). On balance, looks like somewhat better storm chances than
on Friday - but again mainly over the higher terrain of south-
central AZ.

Temperatures look to be at their peak today (Thursday) for south-
central Arizona followed by a slow downtrend. Friday morning low
temperatures will be VERY warm due to Thursday's heat plus the
reduced radiative cooling from the winds and clouds tonight. In
fact, PHX will flirt with it's all time record warm low
temperature (96). Even for the typically cooler locations, they
may not drop below 90. Thus, the Excessive Heat Warning remains in
effect through Friday. For southwest AZ and southeast CA, there
will be an additional increase in high temperatures Friday before
a slow downtrend. Thus the Excessive Heat Warning expands there
for Friday.

Sunday through Thursday... Model guidance continues
to signal a second increase in moisture next week, especially by
Wednesday, although this far out confidence is not yet high in
this scenario playing out. However, the large-scale pattern will
remain favorable for maintaining at least a fairly active pattern
into late next week as an anticyclone remains situated to the
north while only weakening slightly. The potential for anomalous
moisture values next week, as depicted in both the deterministic
GFS and ECMWF, could prime the atmosphere for more widespread
coverage of thunderstorms and a heavy rainfall threat. Of course,
additional complications would also arise within the mesoscale
environment, specifically the amount of cloud cover and potential
for convective overturning. In general, the environment currently
appears to be more favorable early to mid-next week for increased
rainfall potential, and the latest forecast update to increase
PoPs reflects this. Details will hopefully become more clear with
time.

&&

.AVIATION...

South-Central Arizona including KPHX, KIWA, and KSDL:

After a period of basically calm or light westerly winds through the
afternoon hours, hi-res models and latest radar imagery are
indicating outflows from distant thunderstorms off to the east will
likely move across the Greater Phoenix area, and switch the winds to
easterly in the 23Z-00Z timeframe, with winds remaining easterly
through most, or all the day tomorrow as large-scale easterly flow
aloft sets up over the region. Although blowing dust is unlikely
initially, there is potential for at least some blowing dust,
especially at KIWA later on tonight and early Friday, as winds
become quite gusty (sustained winds in the 15-20 kt range, with
gusts as high as 30 knot). At this point, not yet confident enough
to put blowing dust in the TAFS. The current thinking is that the
thunderstorms off to the east will dissipate before they become a
direct threat to the terminals themselves. Otherwise, current FEW-
SCT high cirrus cloud layer to become SCT-BKN later this afternoon
and be accompanied by FEW-SCT middle clouds layers (mostly aoa 14K
feet) as debris from distant thunderstorms moves into the region.

Southeast California/Southwest Arizona including KIPL and KBLH:
No aviation concerns through our TAF period as winds remain light
and skies remain mostly clear. Wind direction to gradually
transition from westerly to southeasterly at KIPL and from northerly
to southeasterly at KBLH during the day on Friday.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Sunday through Thursday: Isolated thunderstorms will be
possible on Saturday afternoon and evening over southern Gila
County and possibly far eastern Maricopa County. The low coverage
and small size of individual storm cells will support the
potential for lightning strikes that could help ignite wildfires
in locations that do not receive appreciable rainfall. In
addition, gusty outflow winds from these storms may also lead to
dangerous fire behavior as above normal temperatures still allow
minimum relative humidity values to fall to 15-20 percent for most
locations.

Thunderstorm chances will increase further on Sunday as additional
moisture from an easterly wave moves into the region. Scattered to
widespread thunderstorms and wetting rains will be possible over the
higher terrain of southern Gila and eastern Maricopa Counties where
rain chances will be greatest. However, more organized storm
outflows should allow for at least isolated to scattered coverage
further west into the Phoenix metro, southwest Arizona, and
southeast California. Gusty outflow winds and lightning without
appreciable rainfall will be the biggest concerns for those areas.
Fortunately, minimum relative humidity values should increase by the
middle of next week to the 20-30 percent range to help mitigate fire
weather concerns to some extent. In addition, the potential for more
widespread wetting rainfall may also increase during the early and
middle parts of next week, but details are still unclear.

&&

.SPOTTER INFORMATION STATEMENT...
Spotter reports may be needed towards the end of the week.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Excessive Heat Warning until 9 PM MST Friday for AZZ532-535>537-
     539>551-553>556-559.

     Excessive Heat Warning until 9 PM MST this evening for AZZ552-
     560>562.

     Heat Advisory until 9 PM MST this evening for AZZ557-558-563.

     Excessive Heat Warning from 10 AM to 9 PM MST Friday for AZZ530-
     531-533-534-538.

CA...Excessive Heat Warning from 10 AM to 9 PM PDT Friday for
     CAZ560>570.

&&

DISCUSSION...AJ/Hernandez
AVIATION...Percha
FIRE WEATHER...Hopper/Rogers

In the hours before

Special weather statement, Jul 5, 3:13 PM MST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
313 PM MST THU JUL 5 2018

AZZ547-552-555-558-052300-
Apache Junction/Gold Canyon AZ-Superior AZ-Rio Verde/Salt River AZ-
Pinal/Superstition Mountains AZ-
313 PM MST THU JUL 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
400 PM MST...

At 311 PM MST, Doppler radar was tracking decaying thunderstorms
over southern Gila County including one near Queen Valley, or 7
miles northwest of Superior, moving west at 30 mph. Strong gusty
easterly outflow winds were occurring as a result of the decaying
storms.

Winds in excess of 40 mph will be possible with these decaying
storms. Patchy dense blowing dust is also possible.

Locations impacted include...
Superior, Florence Junction, Queen Valley, Boyce Thompson Arboretum
and Gold Camp.

This includes the following highways...
AZ Route 60 between mile markers 210 and 230.
AZ Route 79 between mile markers 149 and 150.
AZ Route 177 between mile markers 159 and 167.

LAT...LON 3347 11109 3318 11103 3307 11124 3329 11138
      3349 11138
TIME...MOT...LOC 2211Z 090DEG 26KT 3335 11121

CB

The radar

The Phoenix radar (KIWA), 18 km away, was scanning. The volume nearest the first event began at 23:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pinal

When
July 5, 4:58 PM MST to 5:00 PM MST
Where
Pinal County, 4.04 mi WNW of Magma
Measured
43 kt (49 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
33.160, -111.560

Isolated high based thunderstorms developed over eastern and southeastern Arizona during the afternoon hours on July 5th. Some of the storms generated gusty outflow winds which moved westward and through the area around Queen Creek. At 1658MST a trained spotter 7 miles southeast of Queen Creek, near the San Tan Valley, reported that two trees were blown down by thunderstorm outflow winds. The winds were estimated to be nearly 50 mph in strength. The trees were downed just southeast of the intersection of the east Hunt Highway and east Bella Vista Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2018Every state in 2018This day in weather historyWarnings in Arizona, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 757077.